Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 131, NWS Mobile, AL

May 20, 2016Conecuh County, Escambia County, Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 20, 2016, 2:48 AM CDT for Conecuh County, Escambia County, Monroe County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2016, 2:48 AM CDT (07:48 UTC)
Expired
May 20, 2016, 3:30 AM CDT
In force
42 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Conecuh County, AL, Escambia County, AL, Monroe County, AL

The radar

The Mobile radar (KMOB), 134 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 10:52 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2016-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2016-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WUUS54 KMOB 200748
SVRMOB
ALC035-053-099-200830-
/O.NEW.KMOB.SV.W.0131.160520T0748Z-160520T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
248 AM CDT FRI MAY 20 2016

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CONECUH COUNTY IN SOUTH CENTRAL ALABAMA...
  NORTHEASTERN MONROE COUNTY IN SOUTH CENTRAL ALABAMA...
  EASTERN ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 330 AM CDT

* AT 247 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 9 MILES EAST OF FULTON TO 6 MILES WEST OF I65 AND US
  84 TO NEAR RIVERVIEW...MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MONROEVILLE...BREWTON...EVERGREEN...PETERMAN...EAST BREWTON...
  CASTLEBERRY...BEATRICE...VREDENBURGH...REPTON...RIVERVIEW AND I65 AND
  US 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3100 8717 3136 8720 3170 8755 3170 8752
      3181 8752 3183 8750 3183 8708 3163 8690
      3153 8685 3099 8670
TIME...MOT...LOC 0747Z 236DEG 38KT 3182 8757 3141 8712 3101 8708 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:26 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 20, 12:26 AM CDT, 2 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1226 AM CDT FRI MAY 20 2016

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
06Z issuance...MVFR ceiling conditions in low clouds will move in
from the Gulf of Mexico ahead of a line of showers and thunderstorms
approaching from the west. The latest timing from the high resolution
models has the line of storms moving quickly eastward along the
north-central gulf coast region between 1:00 and 5:00 am. IFR
ceilings and LIFR visibilities will likely accompany the strongest
storms as they move through, along with very strong wind gusts of 50
to 70 mph. Added a PROB30 group after the squall line through mid
Friday afternoon as additional shower and thunderstorm development
remains possible. /22

&&

.PREV DISCUSSION... /issued 1122 PM CDT THU MAY 19 2016/

DISCUSSION...See updated information for land and marine areas below.

UPDATE...Regional radars are detecting a line of strong to severe
thunderstorms across Southeast Mississippi moving east at 50 mph. A
Severe Thunderstorm Watch has been issued for much of inland
Southeast Mississippi, Southwest Alabama, and the Western Florida
Panhandle through 5 am. Damaging wind gusts of 60 to 80 mph will be
the main threat with this bowing line of thunderstorms, mainly across
the southern one-third of the forecast area, including the coastal
communities and areas beaches. Hail to one-half inch is also possible.
/22

MARINE...A line of severe thunderstorms will move quickly east at
around 45 knots across the gulf waters, area bays and waterways
through the overnight hours. Boaters can expect wind gusts of 50 to
70 knots with this bowing line of thunderstorms. Seek shelter. /22

PREV DISCUSSION... /issued 341 PM CDT THU MAY 19 2016/

NEAR TERM /Now Through Friday/...An upper trof over the central and
southern Plains advances to near the Mississippi river valley by
Friday afternoon, with a series of shortwaves moving across the
forecast area beginning late tonight and continuing through the day.
A frontal boundary currently located over the northern Gulf will
have advanced northward into the southern portion of the forecast
area by the beginning of the period.  The frontal boundary continues
northward to near the northern periphery of the forecast area
overnight, except for possibly being slower to advance northward
across south central Alabama due to stubborn ridging over the
eastern coastal states.  A surface low meanwhile advances from
coastal Texas, and moves across Louisiana to east central
Mississippi/west central Alabama Friday afternoon.  As this
transpires, the frontal boundary is expected to linger along the
northern periphery of the forecast area, or just north of the area,
while the surface low brings a trailing cold front to near southeast
Mississippi.

The first of a series of shortwaves approaches from the west
overnight and moves across the forecast area Friday morning,
followed by an additional shortwave moving across much of the area
Friday afternoon.  Mixed layer capes are expected to increase to 500-
1000 J/kg as the frontal boundary moves northward through the area,
with values around 1500 J/kg possible over the southern half of the
area on Friday.  0-1 km Helicity values are expected to be generally
near 100 m2/s2 in the warm sector.  While this pattern appears to
indicate that nearly the entire forecast area will have a favorable
convective environment for at least strong storms and possibly
isolated severe storms, the latest guidance, including hi-res
guidance, is now focusing the strongest convection more so over the
northern Gulf as the first shortwave moves across the area.

Currently, convection associated with this first shortwave is
exiting the Texas coast, and is following the hi-res guidance
trajectory of a northern Gulf evolution.  This mesoscale convective
evolution, if it continues along a northern Gulf trajectory, would
impact the synoptic scale indications of a more favorable convective
environment for much of the area.  In addition, model soundings
continue to indicate some potential subsidence effects in the wake
of this first, stronger shortwave which would impact the potential
strength of a second round of convection developing with the second
shortwave and ahead of the approaching cold front.  As there are
still many uncertainties on how the mesoscale evolution will play
out along with interactions with the associated shortwave systems,
will stay with the current graphic depicting possible isolated
severe storm development for much of the area.  That said, agree
with the previous shift's thoughts that the best chance for isolated
severe storm development is near the coast, especially considering
the latest trends and guidance.  In addition, the best time for
severe storm development looks to be more during the early morning
to late morning hours, as it is unclear how well the convective
environment will be able to recover in the wake of the first,
stronger shortwave.

Pop wise, will have pops increasing to slight chance over the
eastern portion overnight with chance to near likely over the
western portion.  Categorical pops follow for much of Friday, then
tapering to good chance to likely during the late afternoon hours.
Lows tonight will range from the mid/upper 60s inland to the lower
70s at the coast.  Highs on Friday are challenging due to potential
for convection to hold down temps, and have gone with around 80 for
the entire area. /29

SHORT TERM /Friday night Through Sunday night/...For Friday night
through Saturday night, the upper system bringing the precip in the
first three periods of the forecast moves off, with post system
northerly air moving over the fa Saturday into Saturday night.
Guidance is not advertising significant cooler air moving over the
fa, though with the rain ending, the diurnal temp range opens. as for
the rain ending, guidance is consistent in the rain generally ending
Friday night, with some stragglers hanging in southeast of I65
Saturday morning. With any upper support well east of the fa by
Friday night, the chance of any strong to severe storms drops,
significantly. For temps, as mentioned before, the temp range opens
with the clearing skies. Lows Friday night generally in the upper
60s, low to mid 60s Saturday night. Highs for Saturday in the mid to
upper 80s with clearing skies allowing for more heating.

Sunday through Sunday night, a shortwave dives into an upper trough
left over the eastern Conus by the exiting system. This system pushes
a re-enforcing front across the fa Sunday into Sunday night, though
guidance is advertising the strong cold push being east of the fa.
With the cold push being stronger over eastern portions of the fa,
temps over these area drop more than southwest. For Sunday, high
temps drop over mainly northern portions of the fa, ranging from low
80s north to mid to upper 80s south. Sunday night sees the biggest
drop, with lows ranging from the upper 50s north to around 60s south.

/16

LONG TERM /Monday Through Thursday/...Monday through Tuesday night,
the shortwave bringing the cold push over the weekend joins more
energy over the Mid-Atlantic region, forming a closed low, as more
upper shortwave energy move over the western half of the Conus. The
western energy wins, pushing an upper ridge east over the Mississippi
River and a surface ridge eastward...off the Eastern seaboard. This
restores onshore flow to the fa, with moisture levels and temps
moderating upward, to around seasonal levels.

Wednesday through Thursday, pieces of energy eject from the western
complex as it moves east, and in concert with the increasing moisture
levels, rain chances increase, mainly over the northwestern third of
the fa with this area being closer to the energy. Am not ruling out a
Gulf breeze induced shower closer to the coast, either. Temps around
to a bit above seasonal expected.

/16

MARINE...A light to moderate onshore flow is established tonight and
continues through Friday while a cold front approaches from the
west.  Numerous to widespread showers and storms are expected mainly
on Friday, and winds and seas will be higher near storms.  The front
moves slowly into the area Friday night, stalls on Saturday, then
continues well into the Gulf Saturday night with a light to moderate
northerly flow in the wake of the front.  A southerly flow returns
to the area on Monday as high pressure builds into the area. /29

&&

.MOB Watches/Warnings/Advisories...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 19, 6:21 AM CDT, 20 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
621 AM CDT THU MAY 19 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-201130-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
621 AM CDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
TODAY. WHILE THE PROBABILITY OF SEVERE WEATHER IS LOW...A FEW OF THE
STRONGER STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...STRONG WIND GUSTS...AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS THE REGION
FRIDAY. A FEW STORMS COULD BECOME SEVERE FRIDAY...WITH DAMAGING WINDS
THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...
WHICH COULD LEAD TO LOCALIZED FLOODING OF LOW LYING AND URBAN AREAS.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF ALABAMA
AND THE NORTHWEST FLORIDA PANHANDLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED FRIDAY.

GMZ630>635-650-655-670-675-201130-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
621 AM CDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA AND THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE MARINE AREA
FRIDAY. GUSTY WINDS AND FREQUENT LIGHTNING WILL BE THE MAIN THREATS.

In the hours before

Local storm report, May 20, 1:32 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
132 AM CDT FRI MAY 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND GST     2 NW TANNER WILLIAMS    30.74N 88.39W
05/20/2016  M45 MPH          MOBILE             AL   PUBLIC

            POWER OUTAGE.

&&

JOHNP
Local storm report, May 20, 1:57 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
157 AM CDT FRI MAY 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     TSTM WND GST     DOWNTOWN MOBILE         30.69N 88.05W
05/20/2016  M54 MPH          MOBILE             AL   MESONET

            WIND SENSOR AT THE WALLACE TUNNEL.

&&

JOHNP
Local storm report, May 20, 2:13 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
213 AM CDT FRI MAY 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND GST     FORT MORGAN             30.23N 88.02W
05/20/2016  M69 MPH          BALDWIN            AL   OTHER FEDERAL

            NATIONAL OCEAN SERVICE - PORTS OBSERVATION.

0135 AM     TSTM WND GST     5 E MON LOUIS           30.44N 88.02W
05/20/2016  M58 MPH          GMZ631             AL   MESONET

            MIDDLE BAY LIGHTHOUSE.

&&

JOHNP

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 11:42 PM CDTSpecial Marine WarningMOB48 min
May 20, 12:31 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile74 min
May 20, 12:37 AM CDTSpecial Marine WarningMOB83 min
May 20, 12:45 AM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Mobile, Washington60 min
May 20, 1:23 AM CDTSevere Thunderstorm WarningMOBBaldwin67 min
May 20, 1:47 AM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Conecuh, Escambia, Monroe, Washington58 min
May 20, 1:52 AM CDTSpecial Marine WarningMOB83 min
May 20, 2:57 AM CDTSpecial Marine WarningMOB93 min
May 20, 3:16 AM CDTSpecial Weather StatementMOBButler, Conecuh, Covington, Crenshaw, Wilcox74 min
May 20, 6:40 AM CDTSpecial Marine WarningMOB65 min
May 20, 7:27 AM CDTSpecial Marine WarningMOB33 min
May 20, 7:54 AM CDTSpecial Marine WarningMOB66 min
May 20, 7:59 AM CDTSpecial Marine WarningMOB61 min
May 20, 8:52 AM CDTSpecial Marine WarningMOB113 min
May 20, 10:21 AM CDTSpecial Marine WarningMOB54 min
May 20, 10:35 AM CDTSpecial Marine WarningMOB85 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.